Kentucky, 2022

Hail and Damaging Wind in Kentucky, May 19, 2022

May 19, 2022 · NWS LMK · 29 events in 13 counties and zones

A stationary front lingered across central Kentucky during the day on May 19th, with a warm and moist environment located along and south of this boundary. During the afternoon and evening hours, a negatively-tilted mid-level shortwave passed just north and west of the region, helping to add dynamic support to an already thermodynamically unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stationary front lingered across central Kentucky during the day on May 19th, with a warm and moist environment located along and south of this boundary. During the afternoon and evening hours, a negatively-tilted mid-level shortwave passed just north and west of the region, helping to add dynamic support to an already thermodynamically unstable environment. Storms formed near the front in the early afternoon as multicell clusters, with a few supercells moving along the southern flank of the convective activity. The strongest cells produced considerable amounts of large hail across central Kentucky, with hail sizes larger than baseballs being observed in Fayette and Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 11:41 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 19, 11:41 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
141 PM EDT Thu May 19 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1050 AM EDT Thu May 19 2022

Latest VIS satellite imagery locates an MCV moving through Missouri
while a diffuse surface boundary extends west-east along the
Tennessee Valley, where some orphan anvils have been observed.
Expect the MCV to move east-northeast today as it lifts the boundary
northward towards central Kentucky and southern Indiana. There will
be plenty of conditional instability during the late afternoon and
early evening along with theta-e advection and sufficient shear.
Therefore, storm organization and maintenance won't be a problem
provided that convective initiation satisfactorily takes place. So
far, models have different solutions on how this scenario might
evolve going into the evening, but can discern a trend for, at
least, isolated storms to fire up by around 20-21Z with a
east-northeast general motion.

&&

.Short Term...(This evening through Friday)
Issued at 330 AM EDT Thu May 19 2022

...Possible Strong to Severe Storms this Afternoon/Evening...

Observations as well as GOES16 satellite fog products show patchy
areas of dense fog across central KY and southern IN this morning.
Visibility has dropped as low as a quarter of a mile in some spots
especially in areas that saw rain yesterday evening. A Special
Weather Statement is in place for the entire area due to the fog
this morning.

Other than the fog, we start the day quiet with dry conditions and
partly cloudy skies. Stalled sfc boundary which was the focus for
overnight showers/storms across southern KY will slowly move back
northward during the morning. Another MCS currently over Oklahoma
and southern KS will result in a MCV that works eastward through the
day aiding in the redevelopment of thunderstorms across the Mid
Mississippi and Ohio Valleys later this afternoon and evening. The
main focus for severe storm development will be along and south of
the aforementioned sfc boundary where temperatures will warm into
the mid 80s with dew points in the in the upper 60s to near 70
degrees F. Strong afternoon destabilization is expected with CAPE
values ranging from 2500 to over 4000 J/kg across the area with
moderate deep layer shear. Once again, we could could see isolated
supercells to multicellular clusters that could produce large hail
and strong damaging wind gusts. Given the some of the model sounding
hodograph and low-level directional shear, isolated tornadoes can
not be ruled out. This corresponds nicely with the SPC's Day One
Outlook placing most of central KY and southern IN in a Slight Risk
for severe weather. Along with the severe weather threat, any storms
that form will produce heavy rains as PWAT values will range from
1.40" to 1.60", localized flooding is once again a concern.

Sfc boundary is expected to lift northward and out of the area
overnight bringing an end to the showers and storms. While things
dry out and skies clear, temperatures will remain warm with lows in
the upper 60s with low 70s in our more urbanized areas.

&&

.Long Term...(Friday night through Thursday)
Issued at 300 AM EDT Thu May 19 2022

Synopsis: Warm front will lift to the north of the region Friday
into Friday night with near record max temps Friday.  A cold front
will move through the Ohio Valley region Saturday into Sunday with
chances for thunderstorms and cooler temps. High pressure and mostly
dry Monday into Tuesday before the next active weather chances
Tuesday night into Wednesday.

Friday into Saturday Morning: Strong WAA at the surface and through
the lower level profile will allow for well above normal temps (by
10-15 degrees) across the region. Lots of available instability
aloft, but a CAP in place and lack of moisture will not allow for
much in the way of precipitation (if any).  Dry adiabatic profiles
will allow for decent mixing aloft, leading to dry air and wind
gusts approaching 35 mph at times is not out of the question for
Friday afternoon. Inversion set up after sunset will stop most of
the gusty winds with a warm night well above average ahead of an
incoming cold front.

Saturday into Sunday: Cold front moving through the area coupled
with unstable profile and ample moisture will bring chances for
light to moderate rain and thunderstorms.  Lack of good wind
dynamics should limit severe potential, but trends are for a stormy
weekend nonetheless.  With the good instability in place, an
isolated strong to severe storm is still possible somewhere across
the region this weekend.

Monday into Wednesday: Much cooler weather as a high pressure moves
into the region, with 48 hour highs dropping by 15 to 20 degrees
across the area from Saturday into the mid 70s by Monday. Temps
slowly warm back into the upper 70s to lower 80s by Tuesday, which
is closer to normal for late May.  Mostly dry conditions expected,
although some chances for thunderstorms are possible.  A warm front
approaches with a return of southerly flow ahead of a cold front for
Wednesday, which will bring the next chances for active weather.

&&

.Aviation...(18Z TAF Issuance)
Issued at 140 PM EDT Thu May 19 2022

Weather conditions will deteriorate throughout the afternoon and
early evening as scattered convection develops from west to east.
There is still uncertainty in the model guidance for convection
timing and location which can be explained by the weak nature of the
forcing. Included TEMPO groups in HNB, LEX, and SDF where there is
better agreement on storm probabilities late in the afternoon and
early evening. Non-convective winds will gust this afternoon ahead
of an increasing LLJ; the same that will grant a mention of wind
shear at all terminals overnight. For tomorrow, drier airmass and
clear skies will favor VFR conditions; however, southwesterly flow
will gusts between 25-30 kts.

&&

.Climate...
Updated at 300 AM EDT Thu May 19 2022

================== Near-Record High & Warm Minimum Temperatures =====

                  Fri Morning     Fri Afternoon       Sat Morning
                              forecast/record (date)

Louisville:       72/72 (1877)     93/91 (2018)       73/72 (1877)

Bowling Green:    70/69 (1998)     91/96 (1921)       70/71 (2004)

Lexington:        68/69 (1996)     91/91 (1944)       70/69 (1893)

Frankfort:        68/73 (2004)     91/92 (1964)       70/69 (2004)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...ALL
Short Term...BTN
Long Term...MCK
Aviation...ALL
Climate...MCK
Hazardous weather outlook, May 19, 12:51 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
251 PM EDT Thu May 19 2022

KYZ035>037-040>043-047>049-055>057-067-201900-
Franklin-Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Mercer-
Jessamine-Clark-Boyle-Garrard-Madison-Lincoln-
Including the cities of Frankfort, Georgetown, Cynthiana,
Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville,
Winchester, Danville, Lancaster, Richmond, and Stanford
251 PM EDT Thu May 19 2022

This hazardous weather outlook is for portions of east-central
Kentucky.

.DAY ONE...This Afternoon and Tonight.

Another round of strong to severe thunderstorms is expected across
the area this afternoon and evening. The main threats will be large
hail, damaging winds, and possibly an isolated tornado. Heavy
rainfall may result in some localized flooding in places.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and evening will move from the west-southwest
to the east-northeast at 30 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076>079-083-084-089>092-KYZ023>034-038-039-045-046-053-054-
061>066-070>078-081-082-201900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Anderson-Nelson-Larue-Marion-
Butler-Edmonson-Hart-Green-Taylor-Casey-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Lawrenceburg,
Bardstown, Springfield, Hodgenville, Lebanon, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
251 PM EDT Thu May 19 2022 /151 PM CDT Thu May 19 2022/

...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Another round of strong to severe thunderstorms is expected across
the area this afternoon and evening. The main threats will be large
hail, damaging winds, and possibly an isolated tornado. Heavy
rainfall may result in some localized flooding in places.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and evening will move from the west-southwest
to the east-northeast at 30 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Local storm report, May 19, 8:53 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1053 AM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 WNW RINEYVILLE        37.76N 86.00W
05/18/2022                   HARDIN             KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN ALONG BERRYTOWN ROAD.
            EVENT TIME BASED ON RADAR DATA.

&&
Local storm report, May 19, 8:55 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 AM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     2 WNW RINEYVILLE        37.76N 86.01W
05/18/2022                   HARDIN             KY   EMERGENCY MNGR

            SEVERAL TREES DOWNED ALONG WITH SOME BARN
            DAMAGE REPORTED BY COUNTY EM. EVENT TIME
            BASED ON RADAR.

&&
Local storm report, May 19, 8:57 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     RINEYVILLE              37.75N 85.97W
05/18/2022                   HARDIN             KY   PUBLIC

            TREE FELL ONTO HOME FROM PICTURES ON SOCIAL
            MEDIA. EVENT TIME BASED ON RADAR DATA.

&&
Local storm report, May 19, 10:45 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 E NEW MARKET          37.50N 85.28W
05/18/2022  M1.50 INCH       MARION             KY   PUBLIC

            1.5 INCH DIAMETER HAIL MEASURED BY PUBLIC ON
            EAST CALVARY RD. TIME ESTIMATED BASED ON
            RADAR IMAGERY.

&&
Special weather statement, May 19, 12:32 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
132 PM CDT Thu May 19 2022

KYZ062-071-074-191900-
Warren KY-Edmonson KY-Barren KY-
132 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of northeastern Warren,
Barren and Edmonson Counties through 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Plum Springs to near Glasgow.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Glasgow around 150 PM CDT.

Other locations in the path of these storms include Brownsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 8646 3716 8643 3715 8641 3719 8641
      3733 8631 3733 8619 3734 8619 3729 8612
      3722 8605 3717 8605 3715 8587 3708 8576
      3692 8574 3686 8592
TIME...MOT...LOC 1832Z 229DEG 20KT 3712 8640 3691 8592

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DM
Special weather statement, May 19, 12:53 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
153 PM CDT Thu May 19 2022

KYZ027-061>064-074-076-077-191930-
Hart KY-Metcalfe KY-Grayson KY-Edmonson KY-Barren KY-Butler KY-
Adair KY-Green KY-
153 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of southwestern Green,
Hart, northeastern Butler, Grayson, northern Barren, northwestern
Metcalfe, west central Adair and Edmonson Counties through 230 PM
CDT...

At 153 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 13 miles northwest of Brownsville to near
Glasgow. Movement was northeast at 25 mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Glasgow around 200 PM CDT.

Other locations in the path of these storms include Three Springs and
Leitchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and central Kentucky.

&&

LAT...LON 3729 8660 3759 8633 3713 8539 3691 8581
TIME...MOT...LOC 1853Z 226DEG 21KT 3731 8646 3700 8582

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KDW

The radar

The Louisville radar (KLVX), 99 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

28 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edmonson

When
May 19, 12:59 PM CST
Where
Edmonson County, 2.68 mi S of Chaumont
Measured
1 in hail
Reported by
Public
Coordinates
37.091, -86.082

Quarter-sized hail was observed just west of Park City.

Thunderstorm Wind, Meade

When
May 19, 3:14 PM EST
Where
Meade County, 5.64 mi NE of Wolf Creek
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.155, -86.304

Trees were blown down along Paradise Bottom Road in northern Meade County.

Hail, Jessamine

When
May 19, 3:38 PM EST
Where
Jessamine County, 0.83 mi NW of Ambrose
Measured
1 in hail
Reported by
Public
Coordinates
37.839, -84.560

Quarter-sized hail was observed south of Nicholasville.

Hail, Shelby

When
May 19, 3:41 PM EST
Where
Shelby County, 0.6 mi NNE of Graefenburg
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.157, -85.014

Hail between quarter and golf ball size was observed near the Graefenburg community.

Hail, Shelby

When
May 19, 3:43 PM EST
Where
Shelby County, 0.53 mi NE of Graefenburg
Measured
1.25 in hail
Reported by
Public
Coordinates
38.156, -85.013

Half dollar-sized hail was observed in Graefenburg.

Hail, Breckinridge

When
May 19, 2:53 PM CST
Where
Breckinridge County, 1.36 mi WNW of Union Star
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
37.940, -86.472

Hail of between quarter and golf ball size was observed along Highway 259 near the Union Star community.

Hail, Franklin

When
May 19, 4:00 PM EST
Where
Franklin County, 1.44 mi SE of Choateville
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.205, -84.881

Two inch diameter hail was observed in Frankfort.

Hail, Breckinridge

When
May 19, 4:01 PM CST
Where
Breckinridge County, 0.58 mi N of Mc Quady
Measured
1.75 in hail
Reported by
Public
Coordinates
37.708, -86.519

Golf ball-sized hail was observed in the McQuady community.

Hail, Breckinridge

When
May 19, 4:01 PM CST
Where
Breckinridge County, 0.47 mi E of Kingswood
Measured
1.5 in hail
Reported by
Public
Coordinates
37.720, -86.411

Ping pong-ball sized hail was observed south of Harned.

Hail, Hardin

When
May 19, 6:13 PM EST
Where
Hardin County, 0.48 mi NE of Colesburg
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.785, -85.774

Two inch hail was observed in the Colesburg community.

Hail, Hardin

When
May 19, 6:19 PM EST
Where
Hardin County, 2.64 mi SSE of Colesburg
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.743, -85.770

Quarter-sized hail was observed along US 62 east of Elizabethtown. Hail caused minor damage to a commercial greenhouse.

Hail, Hardin

When
May 19, 6:20 PM EST
Where
Hardin County, 3.97 mi ESE of Colesburg
Measured
2 in hail
Reported by
Public
Coordinates
37.764, -85.710

Two inch hail was observed near the Hardin and Nelson County line.

Hail, Nelson

When
May 19, 6:22 PM EST
Where
Nelson County, 0.85 mi NW of Boston
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.789, -85.681

Two inch diameter hail was observed near Boston and caused damage to car windows.

Hail, Nelson

When
May 19, 6:25 PM EST
Where
Nelson County, 3.93 mi NNE of Boston
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.829, -85.634

Quarter-sized hail was observed at Hurricane Hills Lake in western Nelson County.

Hail, Nelson

When
May 19, 6:25 PM EST
Where
Nelson County, 0.74 mi NNW of Boston
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
37.790, -85.673

Tennis ball-sized hail was observed near Boston.

Hail, Nelson

When
May 19, 6:55 PM EST
Where
Nelson County, 1.5 mi NW of Botland
Measured
1.25 in hail
Reported by
Public
Coordinates
37.785, -85.400

Half dollar-sized hail was observed near Bardstown.

Hail, Mercer

When
May 19, 8:02 PM EST
Where
Mercer County, 1.63 mi NNW of Harrodsburg Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.823, -84.857

Hail of up to quarter size in diameter was observed north of Harrodsburg.

Hail, Mercer

When
May 19, 8:03 PM EST
Where
Mercer County, 2.39 mi N of Burgin
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.785, -84.770

Golf ball-sized hail was observed near the Burgin community in eastern Mercer County.

Hail, Mercer

When
May 19, 8:08 PM EST
Where
Mercer County, 2.31 mi ESE of Mc Afee
Measured
2.75 in hail
Reported by
Public
Coordinates
37.838, -84.811

Baseball sized hail was observed northeast of Harrodsburg in eastern Mercer County.

Hail, Jessamine

When
May 19, 8:30 PM EST
Where
Jessamine County, 1.03 mi NNE of Wilmore
Measured
2.75 in hail
Reported by
Public
Coordinates
37.863, -84.661

Baseball-sized hail was observed in Wilmore.

Hail, Jessamine

When
May 19, 8:30 PM EST
Where
Jessamine County, 1.26 mi NNE of Wilmore
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.866, -84.659

Two inch diameter hail was observed near Wilmore.

Hail, Fayette

When
May 19, 9:03 PM EST
Where
Fayette County, 2.71 mi NNW of Coletown
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.967, -84.448

Quarter-sized hail was observed along Delong Road in southern Fayette County.

Hail, Fayette

When
May 19, 9:10 PM EST
Where
Fayette County, 0.8 mi N of Pricetown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.992, -84.380

Golf ball-sized hail was observed in eastern Fayette County.

Hail, Fayette

When
May 19, 9:12 PM EST
Where
Fayette County, 0.81 mi NW of Chilesburg
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
38.009, -84.360

Three inch diameter hail was observed near the Chilesburg community in eastern Fayette County.

Hail, Shelby

When
May 19, 9:12 PM EST
Where
Shelby County, 0.24 mi E of Chestnut Grove
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.300, -85.266

Ping pong ball-sized hail was observed in the Chestnut Grove community in northern Shelby County.

Hail, Shelby

When
May 19, 9:26 PM EST
Where
Shelby County, 0.47 mi SSE of Cropper
Measured
1.75 in hail
Reported by
Public
Coordinates
38.314, -85.116

Golf ball-sized hail was observed in the Cropper community in northern Shelby County. Hail caused minor damage to vehicles.

Hail, Clark

When
May 19, 9:29 PM EST
Where
Clark County, 2.18 mi W of Winchester Heliport
Measured
1.5 in hail
Reported by
Public
Coordinates
38.020, -84.210

Ping pong ball-sized hail was observed near Winchester.

Hail, Henry

When
May 19, 9:32 PM EST
Where
Henry County, 0.82 mi N of Pleasureville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.362, -85.121

Two inch diameter hail was observed near Eminence in southern Henry County.

Hail, Harrison

When
May 19, 10:43 PM EST
Where
Harrison County, 0.23 mi WNW of Berry
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
38.521, -84.384

Three inch diameter hail was observed in the Berry community in northern Harrison County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030723, 1030725, 1030728, 1030726, 1030727, 1030724, 1030729, 1030730, 1030731, 1030732, 1030733, 1030734, 1030735, 1030738, 1030754, 1030740, 1030743, 1030744, 1030746, 1030757, 1030758, 1030759, 1030760, 1030762, 1030764, 1030765, 1030766, 1030768, 1030769.